Acta Mathematica

Potential theory of random walks on Abelian groups

Sidney C. Port and Charles J. Stone

Full-text: Open access


The preparation of this paper was sponsored in part by NSF Grant GP-8049.


This revised version was published online in November 2006 with corrections to the Cover Date.

Article information

Acta Math., Volume 122 (1969), 19-114.

Received: 11 June 1968
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1969 © Almqvist & Wiksells Boktryckeri AB


Port, Sidney C.; Stone, Charles J. Potential theory of random walks on Abelian groups. Acta Math. 122 (1969), 19--114. doi:10.1007/BF02392007.

Export citation


  • Choquet, C. G. & Deny, J., Sur l'equation de convolution μ=μ*σ. C. R. Acad. Sci. Paris, 250 (1960), 799–801.
  • Feller, W. & Orey, S., A renewal theorem. J. Math. Mech., 10 (1961), 619–624.
  • Fuchs, W. H. J., Topics in the theory of functions of one complex variable. Van Nostrand, Princeton, N.J., 1967.
  • Hewitt, E. & Ross, K. A., Abstract harmonic analysis I. Academic Press, N.Y., 1963.
  • Kesten, H. & Spitzer, F., Random walks on countably infinite Abelian groups. Acta Math., 114 (1965), 237–265.
  • —, Ratio limit theorems I. J. Analyse Math., 11 (1963), 285–322.
  • Loynes, R. M., Products of independent random elements in a topological group. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 1 (1963), 446–455.
  • Ornstein, D., Random walks I & II. Trans. Amer. Math. Soc. (To appear).
  • Port, S. C., Limit theorems involving capacities for recurrent Markov chains. J. Math. Anal. Appl., 12 (1965), 555–569.
  • —, Potentials associated with recurrent stable processes. Markov processes and potential theory. Wiley, N.Y., 1967.
  • Port, S. C. & Stone, C. J., Hitting times and hitting places for non-lattice recurrent random walks. J. Math. Mech., 17 (1967), 35–58.
  • —, Hitting times for transient random walks. J. Math. Mech., 17 (1968), 1117–1130.
  • Spitzer, F., Principles of random walk. Van Nostrand, Princeton, N.J. 1964.
  • Stone, C. J., Applications of unsmoothing and Fourier analysis to random walks. Markov Processes and Potential Theory, John Wiley & Sons, N.Y., 1967.
  • Stone, C. J., On the potential operator for one dimensional recurrent random walks. Trans. Amer. Math. Soc. (To appear.)
  • —, Infinite particles systems and multi-dimensional renewal theory. J. Math. Mech. 18 (1968), 201–228.
  • —, On absolutely continuous components and renewal theory. Ann. Math. Statist., 37 (1966), 271–275.
  • —, Ratio limit theorems for random walks on groups. Trans. Amer. Math. Soc., 125 (1966), 86–100.